ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

September 5, 2001

  • ISMP survey on perceptions of a non-punitive culture
  • What does "DTO" mean to you? Resist using coined names to avert errors!
  • Safety Briefs:
    • The brand names for two new generic analgesic combinations may cause medication errors. Andrx Pharmaceuticals is launching hydrocodone bitartrate and acetaminophen in two strengths (5 mg/325 mg and 7.5 mg/325 mg) under the proprietary name PROCET. This name is extremely close to PERCOCET. Another combination analgesic, PANLOR DC, from Pan American Labs, (acetaminophen 356.4 mg, caffeine 30 mg, dihydrocodeine 16 mg), which is similar to the Wyeth-Ayerst product, SYNALGOS DC, looks and sounds like PAMELOR (nortriptyline).
    • A community pharmacist reported that a prescription for "SEROPHENE (clomiphene citrate) 10 mg daily for two weeks before menstrual period" was left on a telephone answering device. When the pharmacist called the prescriber for clarification, an office nurse told him that Serophene was intended. But the pharmacist persisted and asked her to check with the doctor. The prescription was actually for SARAFEM (fluoxetine) which is available in 10 mg and 20 mg capsules and used once a day for premenstrual dysphoric disorder.
    • Check patient ID bracelets or armbands and never refer to a patient as a bed number! An Australian hospital reported that one of their patients recently received a dose of metronidazole IV that had been prescribed for another patient who had previously occupied that bed.
    • Use armbands (or nametags) in outpatient practice locations too! A medication error occurred in a treatment room in a group oncology practice location where nurses prepare and administer chemotherapy. The patient was given a dose of fluorouracil that was meant for another patient.
    • The American Hospital Association (AHA) and ISMP seek a part-time, clinical project manager to facilitate the creation and distribution of medication safety core curricula using data from the ISMP Medication Safety Self Assessment for hospitals.
    • The Leapfrog Group Hospital Patient Safety Survey (http://leapfrog.medstat.com ) will no longer include two questions about hospitals' participation in or willingness to release responses to the ISMP Medication Safety Self Assessment.

September 19, 2001

  • ISMP survey on perceptions of a non-punitive culture
  • Examining workload and error potential. Why less may mean more
    • In our June 27, 2001 issue, we described surprising research that showed that low workloads might lead to more mistakes than high workloads. Several readers sent us comments about the article and requested more information on this curious finding. Reference: Grasha AF. Misconceptions about workload. Canadian Pharmaceutical Journal. April 2001. An electronic version of this article is available in pdf format by contacting the author at Tony.Grasha@UC.edu.
  • Safety Briefs:
    • Caution, we've had two reports of mix-ups involving sodium citrate and potassium chloride liquid from Pharmaceutical Associates. Both are packaged in the same size brown unit dose cups with labeling that is not well differentiated. In one report from a surgical unit, a satellite pharmacy ordered sodium citrate oral solution 30 mL unit dose containers from the pharmacy stockroom. By mistake, some potassium chloride oral solution in 30 mL unit dose containers, which were not normally kept in the satellite, were also included in the delivery. The satellite pharmacist failed to notice the error and stocked it along with the sodium citrate. He then gave a package of ten to a nurse in the pre-op holding area for patient use. Nurses and anesthesiologists gave seven doses before someone noticed that it was the incorrect product. The error was noticed when a nurse questioned why the liquid was orange, not colorless as expected. In another hospital, cassettes in a unit dose cart were filled with containers of potassium chloride liquid instead of sodium citrate. No known harm came to any of the patients. Until a better-labeled product can be stocked, seek an alternative vendor for one of these products or mark individual containers to identify each solution. Be sure staff is aware of the potential for confusion and segregate the products wherever they are stored.
  • Other full stories in this week's issue.
    • A physician gave a 78-year-old patient with chronic pain a prescription for DURAGESIC (fentanyl patch), with directions to apply one 25 mcg patch. The patient was confused and put the patches "wherever it hurt."
    • A recent Joint Commission Sentinel Event Alert was devoted to name mix-ups. Unfortunately, a few hospitals have reported that Joint Commission surveyors have been looking for evidence that the brand and generic name has been listed on ALL medication orders and labels. Here's what JC had to say when we contacted them.
    • In our April 4, 2001 issue, we mentioned that FDA had issued letters to product manufacturers or distributors recommending the use of specific tall-man letters on labels to help differentiate look-alike product pairs. We have learned that 142 letters have been sent out and we now have a complete list of the recommended changes, which cover 33 different medications. Click here to view the list of medications and recommended tall-man lettering changes. We suggest that you use the list to make similar changes in pharmacy and physician order entry systems, pharmacy-prepared labels, computer-generated medication administration records, drug storage labels, and other print or electronic use of the drug name.
    • Sliding scale insulin coverage isn't usually recommended. But in cases where it's being used, misinterpretations are possible. Here is one way to prevent problems.'
    • A patient in a long-term care facility (LTCF) received 10 mL of ROXANOL (morphine sulfate) 20 mg/mL (200 mg) instead of the prescribed amount, 10 mg (0.5 mL).
    • Nominations for individuals, organizations, or companies for the 4th annual ISMP Cheers Awards are being accepted via our web site until 9/28/01.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP